Wednesday, February 5, 2014

Continuing to taper, while staying strong at the doctor's office

It’s time for another installment of “My Fall Lupus Flare”, which has unfortunately morphed into “My  Winter Lupus Flare”. But that’s okay. That’s why I have this blog…and all of your wonderful comments, emails, and questions. To remind myself that I’m not the only one who’s had a flare that’s worn out its welcome, lasting a month (or three!) too long. This, too, shall pass – and I’ll just plan on writing about it as I wait…patiently. 

Over the past few months, I’ve given you details about how my flare began back in August, and about how well I was feeling by October. I then recounted the unfortunate events in November, which set back my holiday plans in December. I also mentioned the fabulousness of the symptom reprieve I experienced in January. And now it’s February, and I owe you an update. Or maybe I owe myself an update. Or maybe it’s just time to talk about where I may be headed in March. In any case, here’s where I am:

About a week before Christmas, I saw my rheumatologist. He listened intently as I explained that I’d almost completely tapered off my increased prednisone in November, practically arriving at our goal of 5mg every other day. I then described the Thanksgiving fiasco, and the terrible joint pain and swelling that ensued. He nodded his head as I told him that the pain was too debilitating, and I’d been forced (with his blessing) to go back up to 10mg, which is where I’d been for the 10 days leading up to my appointment. He then conducted a physical exam, asked a few questions, and answered some of my concerns. He then told me that he thought we should try something new for the joint pain, since the prednisone and increased plaquenil weren’t working. He felt I was on too much of both as a long-term solution, and suggested methotrexate. And I just sighed.
 
I didn’t want to try a new drug. I didn’t want to change up the regimen that had been working for the past several years, albeit with a bump here and there along the way. I didn’t want to do new research, deal with new side effects, or change the way I handle my meds. I especially didn’t want to give up my current regimen when I’d been so close to my goal  - only to have a single week in November set me back to the beginning.

Although I didn’t tell him all of that, I did tell him that I wanted another shot. I wanted to try tapering off prednisone one more time over the course of the next three months. I told him I thought I could do it, that I’d just had a bit of a setback, and I was fairly confident that my body just needed another few months to return to a place of stability. 

He looked at me, blinked a few times, and said, “I don’t understand what you’re saying. You’re not even speaking English.”

Now – if it had been any other doctor, and if I’d had a couple less years under my belt as a lupus patient, I probably would have burst into tears. I might have even dismissed my idea completely, too shaken, frustrated, or both to repeat it. But I didn’t. Not with my rheumatologist. We’ve been through too much together for me to get thrown off by something like this. And I wasn't going to just let it slide, either. So I took a deep breath, put on the best “doctor speak” I could, and explained my situation. Again. Clearly, concisely, and with as little emotion or extraneous information as possible.

And he bit. He said something like, “Okay, so you want to get through the holidays on 10mg, and then start tapering down after that. You think that once things settle down at the beginning of the year, you’ll be able to taper off the prednisone successfully.”

I smiled, trying not to smirk, and said, “Yes. That’s exactly what I’d like to try. And if it doesn’t work, then methotrexate, here I come.”

He said that sounded fine, set up a tapering schedule for me, and planned for a follow-up a few months out. He said to call him if the tapering didn’t go well, and I mentioned that I had an annual opthamolgist appointment set for January. He said he’d look for those results, since that report might make the decision for us regarding the current medication regimen anyway (i.e. if the plaquenil is affecting my eyes, as it has in the past.) We ended the appointment well  - both on the same page and with a plan in place.

So here I am – mid-taper. I went from a total of 3 weeks on 10 mg, to 3 weeks on 7.5mg, to my present dosage of 5mg per day. I’m doing okay. Not great, but not awful by any standard.

I have joint pain and swelling almost every morning, which lasts anywhere from an hour to 4 hours after I take my medication. It’s not debilitating joint pain every day, where I can’t get out of bed, but it definitely inhibits my activities for the day. Some days, once the medicine kicks in, I feel good as gold. Other days, the swelling and joint pain return and I go to bed in the same crummy shape I woke up in. Again - it's not completely unbearable, but it's not quite up to my standard of living well. 

So I have some homework to do. In an upcoming post, I’ll detail my plan of attack regarding methotrexate, assessing my joint pain, and figuring out where to go next. My work's cut out for me - looking within and reaching out – and I’ll fill you in soon!

4 comments:

  1. What a journey. I'm reading your blog to find other drugs and you are in the same process. I want to find out about cellecpt. I'm on methotrexate, sulfasalazine and plaquenil. I like methotrexate a lot but after awhile wasn't quite enough. Sulfasalazine helped me get off prednisone, although not the happiest and big flare now. The journey continues.

    ReplyDelete
  2. Ahh, you've been going through what I have been going through the last few months. I had a setback while I was weaning off Prednisone then had to start over. I decided this time around that I was going to wean down by 1mg every 3 weeks. It's been a really slow process but it seems to be working good. I'll be throwing some positive thoughts your way!

    ReplyDelete
  3. So glad it's working for u. My mom is weaning off prednisone, too (she has PMR), and is finding that tapering by 2 mg is too much, but 1mg is just right! Hope it continues...for all of us!

    ReplyDelete
  4. Anonymous - And my journey continues, too!! As you may have read, I'm back on Cellcept - and have high hopes as it worked wonders for me last time. Keep checking back and I hope to hear that your flare's subsiding the next time you check in!

    ReplyDelete